Maryland, 2008

Damaging Winds in Maryland, March 5, 2008

March 5, 2008 · NWS AKQ · 7 events in 4 counties and zones

Scattered severe thunderstorms produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 4, 8:34 PM EST, 4 hours 46 minutes earlier.

Area forecast discussion, Mar 4, 8:34 PM EST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
834 PM EST TUE MAR 4 2008

.SYNOPSIS...
A COLD FRONT MOVES ACROSS THE AREA TONIGHT. HIGH PRESSURE BUILDS
BACK INTO THE SOUTHEAST AND MID ATLANTIC STATES WEDNESDAY
AFTERNOON THROUGH THURSDAY. ANOTHER LOW PRESSURE AREA WILL TRACK
NORTHEAST UP THE EASTERN SEABOARD FRIDAY AFTERNOON INTO SATURDAY.
HIGH PRESSURE WILL RETURN FOR LATER SATURDAY THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
FIRST LINE OF CONVECTION CONTS TO MOVE SLOWLY E AND NOW APPRCHG I95
CORRIDOR. DECENT LL INFLOW AND INSTABILITY KEEPING THIS LINE GOING
WITH INDIVIDUAL CELLS MOVG NE ARND 40 MPH. LINE OF CONVECTION CONTS
TO PRODUCE GUSTY WNDS AND LCLLY HVY RNFL. RADAR ESTIMATES BTWN
1-2 INCHES HAS FALLEN ACROSS SWRN PIEDMONT. OTW...COUPLE OF SVR
WRNGS ISSUED AS CELLS PULSE UP PAST FEW HRS. SCND LINE PROGGED
ACROSS FA AFTR MIDNITE ASSCTD WITH ACTUAL CDFRNT. IN BTWN SHUD BE A
FEW HR PRD OF SHWRS. THUS..CONT TOR WATCH #99 THRU 08Z. WILL TWEEK
GRIDS WITH LTST TRENDS...WITH REST OF FCST REMAINING AS IS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
FRONT WILL PUSH OFF THE CST WED MORNG...WITH MSTLY SNY AND RATHER
MILD CONDS EXPECTED FOR THE REMAINDER OF THE DAY. MAX TEMPS WILL
BE IN THE UPR 50S TO MID 60S. SFC HI SLIDES OVERHEAD FOR LATER WED
THRU THU...WITH GENERALLY MSTLY CLR WX. MAX TEMPS ON THU WILL BE
IN THE MID 50S TO MID 60S. LO PRES MAY BE DEVELOPING IN THE GULF
OF MEXICO THU NGT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ONCE AGAIN GFS HAVING PROBLEMS AROUND DAY 4-6 WITH TRACK OF THE
CENTER SURFACE LOWS OVER THE ERN THIRD OF THE STATES. ECMWF WELL
TO THE WNW OF THIS TRACK 00Z SAT AND HAS LITTLE TO NO COASTAL
DVLPMNT. MODEL ALSO SHOWS H70 LOW PROGGED TO BE OVER OH/TN VLY AND
LOOKING AT LATEST NAM/SREF HINTING/TRENDING AT ECMWF SOLN...SO WILL
FOLLOW CLOSER TO ECMWF SOLN. THEREFORE...HAVE RAISED TEMPS ON SAT
WITH BETTER CHANCE THAT SOME PORTIONS OF THE REGION WILL GET INTO
THE WARM SECTOR AS SFC LOW TRACKS FURTHER INLAND AND LESS OF A
COASTAL SOLN TO PAN OUT (TIME WILL TELL). DISREGARDED MEX/MEN
NUMBERS AS THEY WERE 10-15 DEGREES OFF ON DAY 5-6 FOR YSTDY/TDY
MAX TEMPS AND THINK TREND WILL LIKELY HAPPEN ONCE AGAIN. H85
HEIGHTS ON ECMWF RANGE IN THE 10-13 DEGREE C...WHILE THE GFS -2 TO
5 ABV C. WITH THAT IN MIND...H100-85 THICKNESS WOULD SUPPORT UPR
60S/LOW 70S WHILE GFS MAINLY WOULD SUPPORT ONLY LOW-MID 50S.
INTERESTING TO SAY THE LEAST...QUITE A CONTRAST. WILL RAISE TEMPS
INTO THE UPR 50S/LOW 60S WITH WNW TRACK OF SFC LOW ONCE AGAIN
ANTICIPATED...WITH PLENTY OF TIME TO BUMP UP TEMPS FURTHER IF/WHEN
NEEDED.

COOLING DOWN BEHIND FRONTAL PASS LATE WKND INTO EARLY NEXT WEEK TO
NEAR NORMAL TEMPS FOR THIS TIME OF YEAR.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
GSTY SSW WNDS CONTG INTO TNGT...B4 SHIFTING TO WSW FOR LT
TNGT/WED. SCT-BKN CLDS (GENLY 3-5 KFT) INLAND ATTM...XPCTD TO MV
TO THE CST NEXT FEW HRS. UPSTREAM IS A SOLID DECK OF LOWER CLOUDS
(MVFR WITH BASES 1.5-2.5KFT). EXPECT MVFR CIGS TO WORK INTO THE
REGION BY LT AFTN/EVE AHD OF APPROACHING CDFNT. SCTD SHRAS POPPING
ACRS CNTRL NC...AND XPCTD TO SPRD NNE THROUGH 00Z...STAYING INLAND
OF CSTL TAFS. XPCT ABT AN 8 HR PD OF MVFR CONDITIONS
TONIGHT...PTNTLLY IFR IN HVY RA FM SHRAS/SCTD TSTMS (PSBL WND
GSTS TO 50 KT). CONDITIONS WILL IMPROVE QUICKLY FOLLOWING THE
FRONTAL PASSAGE EARLY WED MORNING. VFR CONDITIONS WILL THEN
PREVAIL THROUGH LATE IN THE WEEK...BEFORE THE NEXT LOW PRESSURE
SYSTEM IMPACTS THE MID ATLC REGION FRI INTO SAT MRNG.

&&

.MARINE...
S FLOW WILL CONTINUE TO PICK UP IN ADVANCE OF THE LOW PRESSURE
SYSTEM/ASSCD COLD FRONT. GRADIENT FLOW BY EVENING APPEARS STRONG
ENOUGH TO WARRANT GALE WARNNGS (DESPITE THE STRONG STABILITY OVER
THE WATERS)...AS FREQUENT GUSTS TO NEAR 40 KTS ARE EXPECTED EVEN AT
THE WATER SFC. PROLONGED PERIOD OF STRONG SRLY FLOW WILL BUILD SEAS
OVER THE CST WATERS...WITH 10+ FT SEAS PSBL AFTER MIDNIGHT ESP
NEAR/TOWARDS 20 NM OUT.

GALE FORCE CONDITIONS WILL SUBSIDE QUICKLY FOLLOWING THE PASSAGE
OF THE COLD FRONT. ONLY SCAS (AT BEST) ARE ANTICIPATED BEHIND THE
FRONT...GIVEN THE WEAK LLVL CAA AND THUS MINIMAL INSTBY GENERATED
OVER THE WATERS. THIS AS WEAK HIGH PRESSURE BUILDS IN FAIRLY QUICKLY
FROM THE WEST ON WED. THE NEXT LOW PRESSURE SYSTEM EXPECTED TO MOVE
INTO THE MID ATLC REGION ON SAT AND WILL BRING ANOTHER ROUND OF SCA
CONDITIONS FROM LATE FRI INTO SAT...THOUGH AT THIS POINT GALES ARE
NOT ANTICIPATED.

BOATERS/MARINERS SHOULD CONTINUE TO MONITOR THEIR WEATHER RADIO FOR
RAPIDLY CHANGING CONDITIONS THIS EVENING AND INTO THE OVERNIGHT
HOURS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 6 AM EST WEDNESDAY FOR ANZ630>633-656-658.
     GALE WARNING UNTIL 9 AM EST WEDNESDAY FOR ANZ650-652-654.

&&

SYNOPSIS...TMG/MPR
NEAR TERM...MPR
SHORT TERM...TMG
LONG TERM...CCW
AVIATION...ALB
MARINE...CCW
Hazardous weather outlook, Mar 4, 5:58 PM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 PM EST TUE MAR 4 2008

ANZ650-652-654-052300-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
558 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 9 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 50 KNOTS WITH ANY STORM THAT DEVELOPS DURING THIS TIME
FRAME. WATERSPOUTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ021>025-VAZ099-100-052300-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
558 PM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 60 MPH WITH ANY STORMS THAT DEVELOP DURING THIS TIME
FRAME. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ012>017-030>032-102-VAZ048-049-060>098-052300-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
558 PM EST TUE MAR 4 2008

...TORNADO WATCH 99 IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH
EARLY WEDNESDAY MORNING AS A COLD FRONT CROSSES THE REGION. WINDS
MAY GUST TO 60 MPH WITH ANY STORMS THAT DEVELOP DURING THIS TIME
FRAME. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

ANZ630>633-656-658-052300-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
558 PM EST TUE MAR 4 2008

...GALE WARNING IN EFFECT UNTIL 6 AM EST WEDNESDAY...
...TORNADO WATCH 99 IN EFFECT UNTIL 3 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH
   GALE WARNING

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
THE COASTAL WATERS EARLY WEDNESDAY MORNING. THE PRIMARY THREAT
FROM THIS LINE WILL BE DAMAGING WINDS IN EXCESS OF 50 KNOTS.
WATERSPOUTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WAMSLEY

In the hours before

Special weather statement, Mar 4, 11:24 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1124 PM EST TUE MAR 4 2008

VAZ084-086-091-093>096-100-050530-
GLOUCESTER VA-ISLE OF WIGHT VA-MATHEWS VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SUFFOLK VA-YORK VA-
1124 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS MOVING THROUGH HAMPTON ROADS ...

AT 1124 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER SMITHFIELD...MOVING NORTHEAST AT 70 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR BEACONSDALE AND...NORTHAMPTON
AT 1130 PM EST...POQUOSON AND...DARE AT 1135 PM EST...NEW POINT
COMFORT AND...BAVON AT 1145 PM EST...PEARY AT 1150 PM EST.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 1 AND HALF INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

SMF
Special weather statement, Mar 4, 11:33 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1133 PM EST TUE MAR 4 2008

NCZ012-VAZ063-064-070>085-087>093-050500-
BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE
VA-ESSEX VA-GLOUCESTER VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-ISLE
OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER
VA-MIDDLESEX VA-NEW KENT VA-NORTHAMPTON NC-NORTHUMBERLAND VA-PRINCE
GEORGE VA-RICHMOND VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-WESTMORELAND
VA-YORK VA-
1133 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS CROSSING THE I95 CORRIDOR...

AT 1133 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 19 MILES NORTHWEST OF
BOWLING GREEN TO 15 MILES WEST OF DAHLIA...OR FROM 16 MILES
SOUTHWEST OF STAFFORD TO 10 MILES NORTHWEST OF ROANOKE
RAPIDS...MOVING EAST AT 50 TO 60 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  HOPEWELL AROUND 1140 PM EST...
  TALLEYSVILLE AROUND 1145 PM EST...
  WAVERLY AROUND 1150 PM EST...
  WEST POINT AROUND 1155 PM EST...
  SURRY AROUND MIDNIGHT EST...

WIND GUSTS TO 50 MPH..SMALL HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Mar 4, 11:59 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1159 PM EST TUE MAR 4 2008

NCZ012-013-VAZ080>082-087>090-092-093-096-050530-
CHARLES CITY VA-DINWIDDIE VA-GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT
VA-JAMES CITY VA-NORTHAMPTON NC-PRINCE GEORGE VA-SOUTHAMPTON
VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
1159 PM EST TUE MAR 4 2008

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHERN VIRGINIA...

AT 1159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM 7 MILES EAST OF HOPEWELL TO
6 MILES WEST OF DAHLIA...OR FROM 6 MILES WEST OF CHARLES CITY TO 6
MILES WEST OF DAHLIA...MOVING EAST AT 40 TO 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  WAVERLY AROUND 1205 AM EST...
  CLAREMONT AROUND 1210 AM EST...
  WAKEFIELD AROUND 1215 AM EST...
  COURTLAND AROUND 1220 AM EST...
  FRANKLIN AROUND 1230 AM EST...

WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY RAINFALL CAN BE EXPECTED
WITH THESE STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44
Special weather statement, Mar 5, 12:00 AM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1200 AM EST WED MAR 5 2008

NCZ012-VAZ079-087-088-092-050600-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA-
1200 AM EST WED MAR 5 2008

...STRONG THUNDERSTORMS MOVING FROM NORTHERN NORTH CAROLINA TO
SOUTHERN VIRGINIA...

AT MIDNIGHT EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF LAWRENCEVILLE...MOVING
NORTHEAST AT 80 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CALLAVILLE
AND...EDGERTON AT 1205 AM EST.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Mar 5, 12:18 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1218 AM EST WED MAR 5 2008

NCZ013>016-030>032-050615-
BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK
NC-PERQUIMANS NC-
1218 AM EST WED MAR 5 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 1218 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTH OF WINDSOR...MOVING NORTHEAST AT
70 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TRAP AND...POWELLSVILLE
AT 1225 AM EST...HARRELLSVILLE AND...NEWSOME STORE AT 1230 AM EST...
GATESVILLE AND...CARTER AT 1235 AM EST...EASONS CROSSROADS AND...
SUNBURY AT 1240 AM EST...CORAPEAKE AND...SAVAGE AT 1245 AM EST.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Mar 5, 12:49 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1249 AM EST WED MAR 5 2008

NCZ014-017-102-VAZ084-086-089>098-100-050630-
CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES NC-GLOUCESTER VA-ISLE OF
WIGHT VA-JAMES CITY VA-MATHEWS VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SOUTHAMPTON VA-SUFFOLK
VA-SURRY VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-
1249 AM EST WED MAR 5 2008

...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA...

AT 1249 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF STRONG THUNDERSTORMS FROM GLOUCESTER COURTHOUSE TO 10
MILES SOUTHWEST OF FRANKLIN...OR FROM GLOUCESTER COURTHOUSE TO 7
MILES EAST OF BOYKINS...MOVING EAST AT 40 TO 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  MOBJACK AROUND 1255 AM EST...
  PEARY AROUND 100 AM EST...
  WILROY AROUND 105 AM EST...
  SMITH BEACH AROUND 110 AM EST...
  MACHIPONGO AROUND 115 AM EST...
  TOWNSEND AROUND 120 AM EST...

WIND GUSTS TO 50 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE
STORMS.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

44

The radar

The Dover AFB radar (KDOX), 60 km away, was scanning. The volume nearest the first event began at 06:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
March 5, 1:20 AM EST
Where
Dorchester County, 5 mi SE of Cambridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.519, -76.015

A house and chimneys were damaged. A large tree was downed.

Thunderstorm Wind, Dorchester

When
March 5, 1:30 AM EST
Where
Dorchester County, 1 mi N of Hurlock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
38.645, -75.870

A house and fence were damaged.

Thunderstorm Wind, Somerset

When
March 5, 1:45 AM EST
Where
Somerset County, Westover
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.120, -75.700

A chicken house was blown down. Two tractor trailers were overturned, and a shed was blown away.

Thunderstorm Wind, Somerset

When
March 5, 1:45 AM EST
Where
Somerset County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.030, -75.780

Six large trees were snapped in half. Shingles were blown off roof of house.

Thunderstorm Wind, Wicomico

When
March 5, 1:50 AM EST
Where
Wicomico County, Salisbury
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.370, -75.600

Power lines were downed.

Thunderstorm Wind, Worcester

When
March 5, 1:55 AM EST
Where
Worcester County, Whitesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.180, -75.530

Several trees were downed along Whitesburg and Dividing Creek Roads. Building was significantly damaged and two barns collapsed near the Somerset/Worcester border.

Thunderstorm Wind, Wicomico

When
March 5, 1:58 AM EST
Where
Wicomico County, (Sby)wicomico Co Arp
Measured
49 kt (56 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.330, -75.520

Wind gust of 49 knots (56 mph) was measured at SBY.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89009, 89010, 89012, 89014, 89019, 89023, 89024.